Medline ® Abstract for Reference 15
of 'Fluoropyrimidine-associated cardiotoxicity: Incidence, clinical manifestations, mechanisms, and management'
Symptomatic cardiotoxicity associated with 5-fluorouracil.
Meyer CC, Calis KA, Burke LB, Walawander CA, Grasela TH
Pharmacotherapy. 1997 Jul-Aug;17(4):729-36.
A prospective cohort study was conducted in 35 hospitals with oncology units to determine the incidence of symptomatic cardiotoxicity in patients receiving continuous infusions of 5-fluorouracil (5-FU), and to identify risk factors that could contribute to the development of 5-FU-associated cardiotoxicity. A sample of 483 patients [197 (41%) women, overall average age +/- SD 60.9 +/- 11.9 yrs]were followed for one cycle of 5-FU infusion. Thirty-eight (7.9%) patients had abrupt termination of the infusion. There were 9 (1.9%) cases of suspected or documented cardiotoxic events. Cardiotoxicity occurred in 7 (3.35%) of 209 patients receiving their first course of 5-FU and in 2 (0.73%) other patients (p=0.044). Based on univariate analysis, the following patient groups were at elevated risk of cardiotoxicity: those with preexisting cardiac disease (RR=6.83, p=0.0023); patients receiving calcium channel blockers (RR=4.75, p=0.014); those receiving nitrates (RR=9.18, p=0.007); and patients receiving concomitant etoposide (RR=10.32, p=0.022). Patients with underlying cardiac disease require close monitoring while receiving continuous infusions of 5-FU. They should be observed for signs and symptoms of cardiotoxicity, and vital signs should be measured frequently. Continued reporting of 5-FU-associated cardiotoxicity is necessary to identify other patients at risk.
Drug Information Center, Division of Pharmacy Practice, University of Missouri-Kansas City, USA.